Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 17, 2004, 5:22 PM CDT for Jasper County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 5:22 PM CDT (22:22 UTC)
- Expired
- May 17, 2004, 6:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Jasper County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
731 WUUS54 KLCH 172222 SVRLCH TXC241-172315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 522 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN SOUTHEAST TEXAS * UNTIL 615 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF JASPER...AND MOVING NORTHEAST AT 20 MPH. * THIS STORM WILL BE NEAR... JASPER BY 540 PM CDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD CAUSE SIGNIFICANT DAMAGE TO PROPERTY. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3088 9419 3075 9410 3093 9389 3113 9398 $$ MOGGED
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:48 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 17, 2:48 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 248 PM CDT MON MAY 17 2004 .DISCUSSION... ISSUED FLOOD WATCH FOR THE LOUISIANA PART OF THE AREA FOR TONIGHT. AT MID TO UPPER LEVELS...TROUGH AXIS SHOULD MOVE EAST INTO WESTERN LOUISIANA BY 7 AM TUESDAY MORNING. BY TUESDAY EVENING...AXIS OF LOW / TROUGH SHOULD HAVE MOVED OVER THE EASTERN EXTREMES OF THE AREA. TUESDAY NIGHT...LOW/TROUGH SHOULD WEAKEN AND MOVE INTO THE GULF ALLOWING RIDGING TO TAKE PLACE OVER THE FORECAST AREA. WEDNESDAY THROUGH THURSDAY...RIDGING IS PROGGED FOR THE AREA. AT THE SURFACE THROUGH THURSDAY...HIGH PRESSURE CENTERED TO THE EAST OR NORTHEAST WILL CONTINUE TO EXTEND WEST OVER THE AREA. A GENERAL LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE. ATMOSPHERIC MOISTURE WILL REMAIN REASONABLY HIGH TONIGHT INTO EARLY WEDNESDAY THEN DRYING WILL OCCUR WEDNESDAY. THURSDAY SHOULD BE RELATIVELY DRY. WILL CALL FOR A 40 TO 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF APPROACHING MID TO UPPER LEVEL TROUGH AXIS TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD OF THE TROUGH AXIS TUESDAY. WITH UPPER LEVEL SUPPORT VANISHING...CHANCES OF RAIN WILL DIMINISH TUESDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... LCH 71 82 70 84 / 50 60 30 40 BPT 71 84 70 85 / 30 40 20 30 AEX 69 81 68 83 / 40 70 30 40 LFT 71 81 70 83 / 40 70 40 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH THROUGH 7 AM CDT...1200Z...TUESDAY...LAZ027>033- 041>045-051>055 TX...NONE. && 20
Hazardous weather outlook, May 17, 4:45 AM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 445 AM CDT MON MAY 17 2004 LAZ027>033-041>045-051>055-181100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE- IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-RAPIDES-ST LANDRY- ST MARY-UPPER ST MARTIN-VERMILION-VERNON- 445 AM CDT MON MAY 17 2004 .DAY ONE...TODAY AND TONIGHT... FLOOD WATCH RE-ISSUED FOR ALL OF CENTRAL...SOUTHWEST...AND SOUTH CENTRAL LOUISIANA THROUGH 6 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE AREA FROM EAST TEXAS TODAY...KEEPING THE FOCUS OF UPPER LEVEL DISTURBANCES AND MOISTURE OVER LOUISIANA FOR MOST OF THE DAY. THIS COMBINATION WILL LEAD TO CONTINUED SHOWERS AND THUNDERSTORM DEVELOPMENT ALREADY IN PROGRESS...AND BECOME MORE WIDESPREAD AS THEY ADVANCE WITH THE SEABREEZE DURING THE AFTERNOON. THE GROUND OVER THE ENTIRE WATCH AREA IS COMPLETELY SATURATED FROM THE 10 TO 20 INCHES OF RAIN LAST WEEK. RAINFALL WILL VARY GREATLY OVER THE AREA...BUT THE POSSIBILITY EXISTS OF EXCESSIVE RAINFALL OF THREE TO MORE THAN FIVE INCHES AT ANY GIVEN LOCATION WITHIN THE WATCH. THE ADDITIONAL RAINFALL WILL RUNOFF INTO ALREADY SWOLLEN STREAMS AND RIVERS...DITCHES AND ACROSS ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE UPPER LEVEL TROUGH WILL CLOSE OFF INTO AN UPPER LEVEL LOW THAT WILL BE POSITIONED JUST SOUTH OF THE LOUISIANA COAST BY TUESDAY MORNING...AND REMAIN THERE FOR MOST OF THE DAY. THIS WILL ACT TO ENHANCE THUNDERSTORM DEVELOPMENT ONCE AGAIN ACROSS THE AREA... ESPECIALLY DURING THE AFTERNOON HOURS...WHICH WILL LIKELY LEAD TO FLOODING IN ISOLATED LOCATIONS ONCE AGAIN. BY WEDNESDAY...THE UPPER LOW SHOULD MOVE EAST OF THE AREA...ALLOWING FOR REDUCED CHANCES OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY FOR REPORTS ON ANY FLOODING. GMZ450-455-470-475-TXZ180>182-201-215-216-181100- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-HARDIN-JASPER-JEFFERSON- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-NEWTON-ORANGE-TYLER- 445 AM CDT MON MAY 17 2004 .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH EAST TEXAS TODAY...KEEPING THE FOCUS OF UPPER LEVEL DISTURBANCES AND MOISTURE OVER LOUISIANA FOR MOST OF THE DAY. HOWEVER...WITH AFTERNOON HEATING...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN ALONG THE SEABREEZE FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE UPPER LEVEL TROUGH WILL CLOSE OFF INTO AN UPPER LEVEL LOW THAT WILL BE POSITIONED JUST SOUTH OF THE LOUISIANA COAST BY TUESDAY MORNING...AND REMAIN THERE FOR MOST OF THE DAY. THIS WILL ACT TO ENHANCE THUNDERSTORM DEVELOPMENT ONCE AGAIN ACROSS THE AREA... ESPECIALLY DURING THE AFTERNOON HOURS...WHICH WILL LIKELY LEAD TO FLOODING IN ISOLATED LOCATIONS ONCE AGAIN. BY WEDNESDAY...THE UPPER LOW SHOULD MOVE EAST OF THE AREA...ALLOWING FOR REDUCED CHANCES OF THUNDERSTORMS. FOR THURSDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH WILL BUILD WEST OVER THE AREA...WITH ONLY ISOLATED SHOWERS AND A FEW THUNDERSTORMS DEVELOPING EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DML
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.